Ohio, 2015

Damaging Winds in Ohio, August 10, 2015

August 10, 2015 · NWS RLX · 2 events in 2 counties and zones

Thunderstorms intensified during the late afternoon, as a weak low pressure was moving across northern Ohio. A humid air mass existed across southeast Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms intensified during the late afternoon, as a weak low pressure was moving across northern Ohio. A humid air mass existed across southeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 10, 1:34 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 10, 1:34 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
234 PM EDT MON AUG 10 2015

.SYNOPSIS...
WEAK LOW PRESSURE DEVELOPS IN UPPER OHIO VALLEY MOVES NORTHEAST
TONIGHT...DRAGGING A COLD FRONT THRU LATE TONIGHT AND EARLY TUESDAY
MORNING. DRIER WITH COOLER NIGHTS WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SERIES OF VORT MAXES AND INSTABILITY ARE TRIGGERING SHOWERS AND
THUNDERSTORMS IN THE MUGGY AIRMASS THAT IS OUT AHEAD OF A
DEVELOPING LOW PRESSURE AREA OVER NW OHIO AND ITS TRAILING COLD
FRONT. THIS LOW IS EXPECTED TO MOVE NE AND THE ITS COLD FRONT TO
MOVE ACROSS THE CWA OVERNIGHT TONIGHT AND EXIT TUESDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND BE
MORE NUMEROUS WITH THE COLD FRONT TONIGHT.

LOW CLOUDS AND LINGERING MOISTURE WILL CONTINUE THE SLIGHT CHC OF
SHOWERS IN THE WV MOUNTAINS TOMORROW MORNING. DRYER AND COOLER AIR
WILL WORK IN BEHIND THE FRONT TO DRY US OUT DURING THE DAY
TOMORROW. CONSENSUS GUIDANCE TEMPERATURES THROUGHOUT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
UPPER TROUGH ACROSS THE EASTERN U.S. ALONG WITH SEVERAL EMBEDDED
SHORTWAVES...WILL KEEP A MENTION OF SHOWERS AND THUNDERSTORMS IN
THE FORECAST FOR THE SHORT TERM PERIOD. IN ADDITION...SOMEWHAT
COOLER WEATHER WILL BE REALIZED TOO. THE POTENTIAL FOR A MORE
POTENT WAVE IS POSSIBLE WEDNESDAY AFTERNOON...BUT THIS STILL
REMAINS IN QUESTION AS MODELS VARY ON THE HANDLING OF THIS
SITUATION. HIGH PRESSURE THEN NUDGES IN FROM THE WEST THIS
THURSDAY AND FRIDAY...FOR A BRIEF BREAK IN THE WEATHER.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
WEEKEND AND BEYOND REMAINS RATHER UNCERTAIN. ANOTHER FRONT WILL
APPROACH OVER THE WEEKEND. GFS TENDS TO BRING THE FRONTAL BOUNDARY
THROUGH THE CWA OVER THE WEEKEND...WITH SHOWERS AND THUNDERSTORMS.
WHILE ECMWF IS A DRIER SOLUN...AND TENDS TO WASH OUT THE FRONT
ACROSS THE NORTHERN PART OF CWA. FOR NOW...WENT AHEAD AND PUT A
SLIGHT CHANCE TO CHANCE POPS ACROSS THE CWA.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
INCREASED THUNDERSTORM COVERAGE OVER MUCH OF THE REGION THIS
AFTERNOON WITH LOCALIZED MVFR AND POSSIBLE IFR IN SHRA/TSRA/CIGS.
COLD FRONT TO PUSH THROUGH OVERNIGHT TONIGHT WITH MVFR/IFR
CIGS/SHRA/TSRA WITH THE FRONT. BEHIND THE FRONT LINGERING MVFR/IFR
SHOWERS/FOG/CIGS TO 12Z TUESDAY AND LINGER PAST 12Z TUESDAY IN THE
WV MOUNTAINS. CONDITIONS IMPROVE TO VFR...MAINLY BETWEEN 15Z- 18Z
TUESDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: SPECIFIC TIMING AND DURATION OF ROUNDS OF
CONVECTION THIS AFTERNOON AND OVERNIGHT TONIGHT WILL VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M

AFTER 18Z TUESDAY...
NEAR AND IN WAKE OF FRONT...LINGERING IFR CEILINGS IN LIGHTER SHOWERS
THROUGH TUESDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JS/SL
NEAR TERM...JS
SHORT TERM...SL
LONG TERM...SL
AVIATION...JS
Hazardous weather outlook, Aug 10, 5:30 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
630 AM EDT MON AUG 10 2015

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014-017-019-020-
111030-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-PUTNAM-WIRT-RITCHIE-DODDRIDGE-
630 AM EDT MON AUG 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON
OR THIS EVENING. BRIEF STRONG WIND GUSTS AND DOWNPOURS WOULD BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ105-VAZ003-004-WVZ005-013-015-016-018-024>040-046-047-111030-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-KANAWHA-ROANE-CALHOUN-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
630 AM EDT MON AUG 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 4:00 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
500 PM EDT MON AUG 10 2015

WVZ015-026-036-102145-
KANAWHA-BOONE-FAYETTE-
500 PM EDT MON AUG 10 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FAYETTE AND
SOUTHEASTERN KANAWHA COUNTIES...

AT 459 PM EDT...A STRONG THUNDERSTORM WAS NEAR BURNWELL...OR 18 MILES
EAST OF MADISON...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...OAK HILL...MONTGOMERY...ANSTED...SMITHERS...GAULEY
BRIDGE...HAWKS NEST STATE PARK...POWELLTON...BURNWELL...HANDLEY...
SYLVESTER...ESKDALE...SHARON...LEEWOOD AND DAWES.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3801 8156 3815 8156 3823 8113 3821 8111
      3820 8107 3797 8106
TIME...MOT...LOC 2059Z 269DEG 26KT 3810 8147

26

The radar

The Cincinnati radar (KILN), 110 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 10, 4:30 PM EST to 4:31 PM EST
Where
Jackson County, 0.77 mi WNW of Davisville to 0.75 mi NW of Davisville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.106, -82.612

A path of wind damage occurred in Coalton. The peak wind gust was estimated at 65 to 70 mph by a National Weather Survey team. The path started around the intersection of Route 93 and Wellston Street, then went northeast across Railroad and Exline Streets. The quarter mile path ended around O'Neal and Tank Hill Streets. A few large trees were uprooted. Several tree trunks 6 to 12 inches in diameter were snapped. A few structures had minor roof damage from falling branches.

Thunderstorm Wind, Perry

When
August 10, 5:18 PM EST
Where
Perry County, 0.46 mi WSW of New Straitsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.578, -82.238

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586980, 586982.